Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 232, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2001, 11:22 PM CDT for Sac County, Iowa. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 11:22 PM CDT (04:22 UTC)
- Expired
- Jun 13, 2001, 11:40 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sac County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 11:30 PM CDT | Thunderstorm Wind 70 E | Sac City, IA | |
| Jun 13, 11:35 PM CDT | Thunderstorm Wind 52 E | Lake View, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4371 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS53 KDMX 140422 SVRDSM IAC161-140440- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1122 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 1140 PM CDT * AT 1118 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF SAC CITY TO 6 MILES SOUTHEAST OF LAKE VIEW...OR FROM 42 MILES WEST OF FORT DODGE TO 46 MILES SOUTHWEST OF FORT DODGE...MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE... AROUND SAC CITY AND LAKE VIEW NOW... HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR NORTHWEST IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR WEST CENTRAL IOWA. LAT...LON 4255 9492 4221 9487 4221 9517 4256 9519 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:57 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jun 13, 5:57 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 557 PM CDT WED JUN 13 2001 PER SELS DISC, XPCT 427 TO BE DROPPED BY 00Z. AL ALSO DROP FFA FOR ENTIRE CWA ATTM. UPDTS SHUD BE OUT DURG THE NXT HR. .DSM...FLASH FLOOD WATCH TONIGHT OVER ENTIRE CWA. MS JUN 01
In the hours before
Local storm report, Jun 13, 6:32 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....e
1215 PM 2 SE COOPER IA 1 INCH HAIL
06/12/01 GREENE REPORTED BY PUBLIC.Local storm report, Jun 13, 11:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1114 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1101 PM 6 NW DENISON IA 60 MPH TSTM GUST
06/13/01 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:41 PM CDT | Tornado Warning | DMX | Emmet | 24 min |
| Jun 13, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 24 min |
| Jun 13, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 30 min |
| Jun 13, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 25 min |
| Jun 13, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 26 min |
| Jun 14, 9:00 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 30 min |
| Jun 14, 9:26 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| Jun 14, 2:31 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 34 min |
| Jun 14, 2:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 35 min |
| Jun 14, 2:59 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 31 min |
| Jun 14, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 40 min |
| Jun 14, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 31 min |
| Jun 14, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 41 min |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 42 min |
| Jun 14, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Jun 14, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 32 min |
| Jun 14, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
| Jun 14, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| Jun 14, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.